The important place of anticoagulants in medicine today makes new observations or little-known reactions to them worthy of notice. While attention of the physician is focused on the main arena of action of this group of drugs, often with anxiety, side-reactions of smaller importance may escape his notice. For this reason we are reporting the case of a child who developed a diffuse alopecia after the ingestion of a coumarin product. The experience of others shows, however, that loss of hair accompanying use of anticoagulants is common.
Report of a Case
A 2-year-old Negro girl was seen in our clinic for loss of hair. She had ingested a proprietary pesticide called "d-Con," whose active ingredient is a coumarin. Soon after this the child fell asleep. Two hours later she awakened, and complained of severe pain in the abdomen. She then vomited copiously and had diarrhea. The vomitus
CORNBLEET T, HOIT L. Alopecia from Coumarin. AMA Arch Derm. 1957;75(3):440–441. doi:10.1001/archderm.1957.01550150128021
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.